Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 88, NWS Midland/Odessa, TX

May 4, 2019Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 4, 2019, 5:29 PM CDT for Brewster County, Texas. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2019, 5:29 PM CDT (22:29 UTC)
Expired
May 4, 2019, 6:45 PM CDT
In force
76 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Brewster County, TX

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 10.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2019-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2019-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:34 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, May 4, 2:34 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
234 PM CDT Sat May 4 2019

.DISCUSSION...
Today appears much like yesterday except the moist air has pushed
up into the higher elevations west of the Pecos River as shown by
convection developing on recent satellite images. MLCAPE is down
slightly from yesterday but still ample for severe storms when
combined with SFC-6km shear > 40kts. Large hail and strong winds
will be the primary concerns.

Tomorrow will yield another day with the threat of severe storms
as the dryline moves into the western Permian Basin, though a
stronger cap may allow for less coverage. Monday and Tuesday will
continue the chance for afternoon and evening showers and
thunderstorms before a cold front arrives on Thursday. A very
amplified upper ridge over the eastern Pacific will dislodge a
decently cool air mass and bring temps down below normal Thursday
and especially Friday when temperatures will struggle to reach 70
degrees. Isentropic lift behind the front will produce clouds and
perhaps widespread light rain, though due to uncertainty will not
go too high with PoPs at this time. Even if rain is widespread it
would be likely be light and also not worthy of high PoPs.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     61  85  63  84 /  30  20  30  20
Carlsbad                       61  91  61  92 /  10  10  10  10
Dryden                         65  88  65  84 /  30  20  40  40
Fort Stockton                  64  89  64  89 /  20  40  30  30
Guadalupe Pass                 58  86  58  86 /  10  10  10  10
Hobbs                          58  88  60  88 /  30  20  10  20
Marfa                          59  86  59  86 /  10  30  30  20
Midland Intl Airport           63  87  62  87 /  20  20  20  20
Odessa                         62  87  63  87 /  20  20  20  20
Wink                           63  91  63  92 /  20  30  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/10
Hazardous weather outlook, May 4, 2:41 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
241 PM CDT Sat May 4 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-051945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
241 PM CDT Sat May 4 2019 /141 PM MDT Sat May 4 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible today across parts of the
area. Large hail and strong winds are possible with these storms
along with an isolated tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong to severe storms are possible both on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 4, 3:16 PM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
316 PM CDT Sat May 4 2019

TXZ075-042045-
Pecos TX-
316 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL
345 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles north of Marathon, or 28 miles southwest of Fort Stockton,
moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sierra Madera.

LAT...LON 3041 10307 3061 10334 3070 10285 3037 10279
TIME...MOT...LOC 2015Z 262DEG 31KT 3053 10312

10
Special weather statement, May 4, 3:43 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
343 PM CDT Sat May 4 2019

TXZ075-042115-
Pecos TX-
343 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS COUNTY UNTIL
415 PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm 24
miles northeast of Marathon, or 27 miles south of Fort Stockton,
moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sierra Madera.

LAT...LON 3053 10324 3070 10315 3058 10273 3027 10286
TIME...MOT...LOC 2042Z 284DEG 15KT 3051 10302

10
Special weather statement, May 4, 4:03 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
403 PM CDT Sat May 4 2019

TXZ075-279-042130-
Pecos TX-Central Brewster County TX-
403 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 430 PM CDT...

At 403 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Marathon, or 35 miles south of Fort Stockton,
moving southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Pecos
and north central Brewster Counties.

LAT...LON 3036 10317 3043 10300 3026 10278 3016 10322
TIME...MOT...LOC 2103Z 328DEG 16KT 3039 10305

10
Special weather statement, May 4, 4:05 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
405 PM CDT Sat May 4 2019

TXZ075-042130-
Pecos TX-
405 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL
430 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Fort Stockton, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Firestone Test Track.

This includes Interstate 10 between mile markers 244 and 256.

LAT...LON 3068 10323 3086 10325 3102 10296 3067 10289
TIME...MOT...LOC 2105Z 263DEG 14KT 3078 10316

10
Special weather statement, May 4, 4:31 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
431 PM CDT Sat May 4 2019

TXZ075-042200-
Pecos TX-
431 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS COUNTY UNTIL
500 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Fort Stockton, moving northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Firestone Test Track.

This includes Interstate 10 between mile markers 236 and 253.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3081 10310 3090 10328 3113 10320 3095 10291
TIME...MOT...LOC 2131Z 210DEG 11KT 3092 10316

10
Special weather statement, May 4, 5:18 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
518 PM CDT Sat May 4 2019

TXZ075-042245-
Pecos TX-
518 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS COUNTY UNTIL
545 PM CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Grandfalls, or 19 miles northwest of Fort
Stockton, moving north at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Coyanosa.

LAT...LON 3103 10292 3111 10310 3126 10311 3135 10303
      3119 10274
TIME...MOT...LOC 2218Z 201DEG 14KT 3113 10305

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:13 PM CDTSpecial Weather StatementMAFHoward32 min
May 3, 7:46 PM CDTSpecial Weather StatementMAFHoward, Mitchell44 min
May 3, 8:39 PM CDTSpecial Weather StatementMAFMitchell36 min
May 3, 9:00 PM CDTAreal Flood AdvisoryMAFMitchell3 hr
May 4, 3:16 PM CDTSpecial Weather StatementMAFPecos29 min
May 4, 3:43 PM CDTSpecial Weather StatementMAFPecos32 min
May 4, 4:03 PM CDTSpecial Weather StatementMAF27 min
May 4, 4:05 PM CDTSpecial Weather StatementMAFPecos25 min
May 4, 4:23 PM CDTSevere Thunderstorm WarningMAFBrewster67 min
May 4, 4:31 PM CDTSpecial Weather StatementMAFPecos29 min
May 4, 5:18 PM CDTSpecial Weather StatementMAFWard27 min
May 4, 5:43 PM CDTSpecial Weather StatementMAFYoakum32 min
May 4, 5:46 PM CDTSpecial Weather StatementMAFReeves14 min
May 4, 6:14 PM CDTSpecial Weather StatementMAFYoakum31 min
May 4, 6:26 PM CDTSevere Thunderstorm WarningMAFBrewster64 min
May 4, 6:33 PM CDTSevere Thunderstorm WarningMAFGaines42 min
May 4, 6:43 PM CDTSevere Thunderstorm WarningMAFBrewster26 min
May 4, 5:44 PM CDTSpecial Weather StatementMAFEddy31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.